Motion sickness from Half Life 2?

This topic is locked from further discussion.

#1 Posted by chaos_13037 (24 posts) -

I just started playing Half Life 2 after so many years because I finally have a decent computer to run it on.

Anyway I started playing shortly after dinner and after about an hour of playing it I noticed an increasing sense of motion sickness. I felt dizzy and just a little nauseous. At first I wasn't sure if it was the game so I exited it and did some other stuff.

I tried playing again later on in the evening and I got the same feelings. Now I've played a bunch of FPS's (BF2, FEAR, BF 2142 etc.) and I've never had this happen before.

So I was wondering if anyone else had this happen to them? And better yet what they did about it? (other than not playing than it, cuz I'm totally finishing this game even if I puke up a lung)

#2 Posted by Jagg3d (773 posts) -

well, if it really bothers you before you feel sick take some meclyzine (sp? ) pills because they really help with motion sickness. Otherwise, try turning on some more lights in the room because maybe the light flashes from the game are screwing with your head.

IF that's the case you might also want to think about a new monitor maybe yours is going or the refresh rate is too low/

#3 Posted by The_PC_Gamer (2910 posts) -

hmm i duno, it might JUST be that your new rig provides a much smoother and sharper looking game, which accounts for the fact that you have motion sickness now.

Personally, I used to get motion sickness from any modern FPS when I played it on anything bigger than a 19'' monitor. But thats just me.

#4 Posted by Diernes (377 posts) -

I also have this problem. I brought HL2 when it was first released but I was never able to see it to its completion because of Motion sickness.

Now, I play alot of FPS. Most major FPS games in the last few years i have played to completion and HL2 is the only game I have every had this problem with.

I actually think its something to do with the source engine and in this game in particular. There was a huge thread on the steam forums about it but I was never able to find a resolution so I ended having to sell the game

#5 Posted by PikaPichu (17811 posts) -
I also have this issue with HL2. After a while, I've determined that it's because the game moves too fast and scrolls too smoothly. I had the same issue with the original HL too.
#6 Posted by crazymonkey092 (974 posts) -
Well actually its because HL2 uses a smaller FOV( Field Of View),you can read more about HERE Most games use 90 and for some reason Hl2 uses 75, so that is genereally the reason why most that play HL2 get motion sickness.
#7 Posted by Poshkidney (3803 posts) -

yeah i dot motion sickness but i don't get it anymore so you won't be wanting to be playing this with a bad tummy wouldn't want to see that keyboard people would be asking what stew were you eating at the time

#8 Posted by flclempire (4914 posts) -
try turning the gamma way up sou dont have to use the flashlight. I get motion sickness from Condemned:Criminal Origins if i leave the gamma at pre-set.
#9 Posted by anandram (1537 posts) -

lol @ motion sickness. Have you guys ever been on a roller coaster?

Sorry to mock :) Maybe you wanna see a doctor man. You dont want to end up having a fit or what not...seriously speaking i mean. :)

#10 Posted by nutcrackr (12598 posts) -
yaeh I had it for a bit. I just stopped quickly and left it a day or so and was good to go again, it can depend on how you are feeling but if you keep playing sick chances are next time you play you'l remember being sick :)
#11 Posted by markop2003 (29917 posts) -
i htink valve knows of this issue there might be somthing in the FAQ i think you're supposed to turn off one of the camera options
#12 Posted by Nelien (52 posts) -

Motion sickness is nothing you should see a doctor for, unless you also have bad hearing or regular pain in the ears. Some people have more sensitive balance organs (which are located in the ears) and thus are more subject to movement than others, nothing strange about that. However if you do feel you have problems with your ears (or regular headaches) it could also be an ear infection or other balance-organ related problems. Check it up!

Anyway, I too got motion sickness from HL2 (and many other games) and something that truly worked was to change the FOV as was mentioned earlier. To do that in HL2 you bring up the console and type fov 90. That will put the Field of View to 90 instead of default 75. To change the default I think it is with the default_fov command but I don't know for sure (don't have HL2 installed so I can't check it out.

Oh and one more thing, taking pills for motion sickness is not something I recommend, what they do is generally numb your related senses down and makes you feel sleepy which isn't something you want when playing an FPS right? :)

#13 Posted by fireandcloud (5118 posts) -
i never had motion sickness from playing hl2. but i did get motion sickness after playing quake 2 for about 3 hours. i found the cure by stuffing myself with food and then spinning around on my swivel chair 10 times just before playing.
#14 Posted by accord100 (442 posts) -
I get motion sickness from HL2, BUT for some strange reason I can play CS:S for hours with no problem.
#15 Posted by shinian (6871 posts) -
I didn't had those kind of problems while playing HL2.
#16 Posted by chaos_13037 (24 posts) -

lol @ motion sickness. Have you guys ever been on a roller coaster?

Sorry to mock :) Maybe you wanna see a doctor man. You dont want to end up having a fit or what not...seriously speaking i mean. :)

anandram

I've been on roller coasters b4 and never had a problem with them.

I really don't think this is something I need a doctor for but if it gets worse I won't rule it out.

#17 Posted by chaos_13037 (24 posts) -

Motion sickness is nothing you should see a doctor for, unless you also have bad hearing or regular pain in the ears. Some people have more sensitive balance organs (which are located in the ears) and thus are more subject to movement than others, nothing strange about that. However if you do feel you have problems with your ears (or regular headaches) it could also be an ear infection or other balance-organ related problems. Check it up!

Anyway, I too got motion sickness from HL2 (and many other games) and something that truly worked was to change the FOV as was mentioned earlier. To do that in HL2 you bring up the console and type fov 90. That will put the Field of View to 90 instead of default 75. To change the default I think it is with the default_fov command but I don't know for sure (don't have HL2 installed so I can't check it out.

Oh and one more thing, taking pills for motion sickness is not something I recommend, what they do is generally numb your related senses down and makes you feel sleepy which isn't something you want when playing an FPS right? :)

Nelien

Thanks, I didn't know anything about this before. I'll definitely try it.

#18 Posted by Hrothgar (389 posts) -

I also had a bit of motion sickness from playing HL2. I thought it was weird since I'm a roller coaster junkie and have never experienced motion sickness that wasn't boat related.

I did nothing for it and I just played it all the way through. During the process I did notice the motion sickness gradually dissapating without any rhyme or reason.

#19 Posted by Minglis (476 posts) -
this is what happens when you play games while high on cocaine :evil:
#20 Posted by karmageddon2k4 (919 posts) -

I have the same problem. I get it in most FPS games after a while. Some is worse than others.

What gets me the worst is when weapon bob is on in games.

#21 Posted by karmageddon2k4 (919 posts) -

Oh btw (someone may have mentioned this prior) the reason you get motion sickness in games is because you perceive motion but your body doesn't register motion so it gets all confused and you end up with motion sickness. The reason why people can say oh but i go on rides and im fine. The difference there is you are actually moving so your body can handle the motion. Games your sitting still watching motion.

It'll affect some people and not others. Sadly i'm one of the people that has that issue but you can usually limit the effect by turning off weapon bob in games like UT or take some breaks here and there. There are probably some other tricks in settings too but im not sure what they would be

#22 Posted by anandram (1537 posts) -

I have the same problem. I get it in most FPS games after a while. Some is worse than others.

What gets me the worst is when weapon bob is on in games.

karmageddon2k4

Dont play That sequel to flashpoint then matey. I forget the name....army something or the other. That weapon bob is annoying...but realistic i guess. The graphics in that are brill :D

#23 Posted by anandram (1537 posts) -
[QUOTE="anandram"]

lol @ motion sickness. Have you guys ever been on a roller coaster?

Sorry to mock :) Maybe you wanna see a doctor man. You dont want to end up having a fit or what not...seriously speaking i mean. :)

chaos_13037

I've been on roller coasters b4 and never had a problem with them.

I really don't think this is something I need a doctor for but if it gets worse I won't rule it out.

I know its only motion sickness, but could be something that could progressivly get worse. Everyones different afterall, like Nelien said, check it up! :) Just google it on the internet and research the after effects or long term effects if any:?